Alert archive / Louisiana / Tornado Warnings in 2004

Tornado Warning 9, NWS New Orleans, LA

April 29, 2004Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Apr 29, 2004, 5:45 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2004, 5:45 PM CDT (22:45 UTC)
Expired
Apr 29, 2004, 6:15 PM CDT
In force
30 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Saint Tammany Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-529 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

804 
WFUS54 KLIX 292245
TORNEW
LAC103-292315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
544 PM CDT THU APR 29 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF MANDEVILLE

* UNTIL 615 PM CDT

* AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES NORTHWEST OF
  LACOMBE...OR ABOUT 5 MILES EAST OF MANDEVILLE...MOVING NORTHEAST AT
  20 MPH. THIS STORM WILL PASS OVER INTERSTATE 12 NEAR LACOMBE BY 
  550 PM.

  A WATERSPOUT WAS REPORTED OVER NORTH LAKE PONTCHARTRAIN WITH THIS 
  STORM. 

SEEK SHELTER ON THE LOWEST FLOOR OF A BUILDING IN AN INTERIOR HALLWAY
OR ROOM SUCH AS A CLOSET OR BATHROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3031 9001 3037 9012 3062 8984 3055 8978
          3047 8969 3024 8997

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Apr 29, 9:45 AM CDT, 8 hours earlier.

Area forecast discussion, Apr 29, 9:45 AM CDT, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
945 AM CDT THU APR 29 2004

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...SMALL ADVISORY PQL TO THE ATCHAFLAYA
                              RIVER.

&&
Hazardous weather outlook, Apr 29, 11:00 AM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT THU APR 29 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-301200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CDT THU APR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING
THE AFTERNOON AND EVENING HOURS. ANY THUNDERSTORMS THAT DEVELOP WILL
BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...GUSTY WINDS AND HEAVY
DOWNPOURS OF RAIN. SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SUNDAY MORNING.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY
NIGHT IN ADVANCE AND ALONG A COLD FRONT.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP SUNDAY AND
CONTINUE MONDAY AS OFFSHORE FLOW INCREASES IN THE WAKE OF A COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUIRED.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 12:27 PM CDTSpecial Marine WarningLIX63 min
Apr 29, 2:01 PM CDTSpecial Marine WarningLIX119 min
Apr 29, 2:01 PM CDTSpecial Marine WarningLIX119 min
Apr 29, 3:02 PM CDTSevere Thunderstorm WarningLIXPlaquemines, Saint Bernard43 min
Apr 29, 3:42 PM CDTSevere Thunderstorm WarningLIXSaint Bernard33 min
Apr 29, 3:53 PM CDTSpecial Marine WarningLIX2 hr
Apr 29, 5:17 PM CDTSpecial Marine WarningLIX28 min
Apr 29, 5:22 PM CDTSevere Thunderstorm WarningLIXSaint Tammany53 min
Apr 29, 6:04 PM CDTSpecial Marine WarningLIX116 min

Nearby

Tornado Warnings in Louisiana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.